Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 25, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 18, 2004, 6:20 PM EDT for Union County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 6:20 PM EDT (22:20 UTC)
- Expired
- May 18, 2004, 7:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Union County, OH
The radar
The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
362
WUUS51 KILN 182220
SVRILN
OHC159-182315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
619 PM EDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
UNION COUNTY IN OHIO
* UNTIL 715 PM EDT
* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED 15 MILES
SOUTHWEST OF MARYSVILLE...AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...
MILFORD CENTER...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4033 8329 4016 8320 4016 8320 4015 8349
4022 8349 4023 8351 4024 8351 4030 8347
4044 8343 4044 8342
$$
BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:27 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 18, 3:27 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 327 PM EDT TUE MAY 18 2004 .DISCUSSION... A COLD FRONT WAS POSITIONED ACROSS NORTHERN INDIANA AND NW OHIO THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WERE FORMING IN THE UNSTABLE ATMOSPHERE ALONG AND SOUTH OF THE FRONT. WIND FIELDS WERE NOT OVERLY IMPRESSIVE BUT CAPES WERE OVER 2000 J/KG AND WBZ(S) WERE IN THE RANGE FAVORABLE FOR LARGE HAIL. ALSO MAX DELTA THETA-E(S) ON A MODIFIED 12Z ILN SOUNDING WAS 23...SUGGESTING DAMAGING WINDS WILL ALSO BE POSSIBLE. THE SPC HAS PUT THE NORTHERN 2/3 OF THE FCST AREA IN A SVR TS WATCH UNTIL 8 PM THIS EVENING. AS THE NIGHT PROGRESSES...THE BNDRY WILL SAG SOUTH ACROSS THE FCST AREA. BOTH THE GFS AND ETA SHOW DECENT SFC CONVERGENCE WITH THE BNDRY AND PW(S) ARE PROGGED OVER 1.6 INCHES. BASED ON CURRENT CONVECTIVE DEVELOPMENT NEAR THE FRONT...AND FCST QPF...IT APPEARS THAT FLOODING COULD BE A PROBLEM AS THE BNDRY STRADDLES THE AREA OVERNIGHT. IN RESPONSE...HAVE PUT THE NORTHERN 2/3 OF THE FCST AREA IN A FLOOD WATCH UNTIL 10Z WEDNESDAY. DID NOT STRAY MUCH FROM CURRENT TEMPS AND NOT MANY CHANGES TO REST OF SHORT TERM IN GENERAL. BY CONSENSUS...THE BNDRY WILL MOVE NORTH AGAIN WEDNESDAY AFTERNOON INTO THE EVENING. && .ILN WATCHES/WARNINGS/ADVISORIES... IN...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES INZ050...INZ058>059...INZ066. KY...NONE. OH...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES OHZ026... OHZ034>035...OHZ042>046...OHZ051>056...OHZ060>065...OHZ070>072... OHZ074. &&
Hazardous weather outlook, May 18, 5:00 AM EDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 500 AM EDT TUE MAY 18 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-181100- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 500 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY COLD FRONT WILL DRIFT SOUTH FROM THE GREAT LAKES INTO SOUTHERN OHIO AND INDIANA. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY. DURING THE AFTERNOON AND EVENING SOME OF THE THUNDERSTORMS COULD BECOME STRONG WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. AS THE EVENING WEARS ON THE THUNDERSTORMS WILL TRANSITION INTO HEAVY RAINERS...MAKING FLOODING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ACTIVE WEATHER PATTERN WILL KEEP THE THREAT OF THUNDERSTORMS THROUGH MONDAY. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS AFTERNOON AND EVENING. TIPTON
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:05 PM EDT | Severe Thunderstorm Warning | ILN | Highland | 40 min |
| May 17, 8:21 PM EDT | Severe Thunderstorm Warning | ILN | Clinton | 24 min |
| May 17, 8:56 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 34 min |
| May 17, 9:02 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 28 min |
| May 17, 9:19 PM EDT | Severe Thunderstorm Warning | ILN | Madison | 11 min |
| May 18, 3:53 PM EDT | Severe Thunderstorm Warning | ILN | Hardin | 52 min |
| May 18, 6:11 PM EDT | Severe Thunderstorm Warning | ILN | Champaign | 49 min |
| May 18, 6:17 PM EDT | Severe Thunderstorm Warning | ILN | Franklin, Madison | 43 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.